Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 80, NWS Springfield, MO

August 23, 2005Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 23, 2005, 5:21 PM CDT for Webster County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 5:21 PM CDT (22:21 UTC)
Expired
Aug 23, 2005, 11:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:15 PM CDTHEAVY RAIN1 Sw Fordland, MO2.80 INCHES OF RAIN JUST SOUTHWEST OF FORDLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 232222
FFWSGF
MOC225-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1115 PM CDT.

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED NEARLY TWO INCHES OF RAIN HAD FALLEN       
  DURING THE PAST HOUR TO THE NORTHWEST OF FORDLAND.  ADDITIONAL     
  THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS THE SOUTHERN HALF OF     
  WEBSTER COUNTY ALONG A SLOW MOVING OUTFLOW BOUNDARY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...DIGGINS...FORDLAND...ROGERSVILLE...SEYMOUR AND NORTHVIEW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3729 9270 3726 9270 3726 9268 3707 9269
      3708 9290 3709 9290 3709 9307 3729 9306

$$

SAW
3 follow-up statements
000 
WGUS73 KSGF 232309
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT TUE AUG 23 2005

MOC225-240415-
WEBSTER MO-
608 PM CDT TUE AUG 23 2005

...FLASH FLOOD WARNING CONTINUES FOR WEBSTER COUNTY UNTIL 1115 PM
CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED AROUND TWO AND A HALF INCHES OF RAIN HAD 
FALLEN ACROSS SOUTHWEST PORTIONS OF WEBSTER COUNTY WITHIN THE PAST 
HOUR. IN ADDITION...THE PUBLIC REPORTED 2.8 INCHES OF RAIN SINCE 5 
PM JUST SOUTHWEST OF FORDLAND.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...DIGGINS...FORDLAND...ROGERSVILLE...SEYMOUR AND NORTHVIEW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3729 9270 3726 9270 3726 9268 3707 9269
      3708 9290 3709 9290 3709 9307 3729 9306

$$

SAW
000 
WGUS73 KSGF 240116
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT TUE AUG 23 2005

MOC225-240415-
WEBSTER MO-
816 PM CDT TUE AUG 23 2005

...FLASH FLOOD WARNING CONTINUES FOR WEBSTER COUNTY UNTIL 1115 PM
CDT...

WHILE THE HEAVIEST RAIN HAS ENDED ACROSS THE WARNED AREA...EARLIER 
RAINFALL AMOUNTS WERE AROUND THREE INCHES ACROSS SOUTHWEST WEBSTER 
COUNTY. RUNOFF FROM THIS RAINFALL WILL CONTINUE THROUGH THE EVENING 
HOURS.  THIS RUNOFF WILL CONTINUE FLOODING OF LOW WATER CROSSINGS 
AND OTHER LOW LYING AREAS ACROSS MAINLY SOUTHERN PORTIONS OF THE 
COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3729 9270 3726 9270 3726 9268 3707 9269
      3708 9290 3709 9290 3709 9307 3729 9306

$$

SAW
000 
WGUS73 KSGF 240410
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT TUE AUG 23 2005

MOC225-240420-
WEBSTER MO-
1110 PM CDT TUE AUG 23 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEBSTER COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3729 9270 3726 9270 3726 9268 3707 9269
      3708 9290 3709 9290 3709 9307 3729 9306

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:08 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 2:08 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT TUE AUG 23 2005

...DISCUSSION...
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

SHOWERS WILL CONTINUE INTO THIS EVENING OVER CENTRAL MISSOURI MAINLY
ASSOCIATED WITH WEAK ISENTROPIC LIFT ALONG THE 305-310K SURFACE.
SOME MOISTURE POOLING AND WEEK 850MB CONVERGENCE EVIDENT AS AN MCV
CONTINUES TO MOVE SLOWLY EASTWARD INTO WESTERN MO. THIS ALONG WITH
1400-1600 J/KG...LITTLE NO CIN...PW OF 1.75 INCHES AND SOME
INSTABILITY ALOFT SHOULD PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND
THUNDERSTORMS TO REMAIN THROUGH TONIGHT. THE MAIN CONCERN WILL BE
THE POTENTIAL FOR HEAVY RAINFALL AS CAPE IS RATHER SKINNY AND HIGH 0
TO -20C HEIGHTS MAKE THE HAIL THREAT MINIMAL AT BEST.

DURING THE DAY WEDNESDAY LITTLE IN THE WAY OF ANYTHING IN THE AREA TO
PRODUCE MORE THAN ISOLATED TO SCATTERED SHOWERS ALONG THE MO/KS
LINE...THOUGH AN OUTSIDE CHANCE OF A RUMBLE OF THUNDER IS POSSIBLE
SO KEPT SLIGHT CHANCE OF THUNDERSTORMS. LOW TO MID LEVEL MOISTURE
REMAINS RATHER HIGH AND WILL KEEP THE SKY MOSTLY CLOUDY THROUGH THE
DAY. ANOTHER UPPER 500MB AND ASSOCIATED 250MB JET STREAK ACROSS IOWA
SHOULD PROVIDE ENOUGH TO ALLOW SOME SHOWERS AND STORMS TO PUSH INTO
THE WESTERN HALF OF THE AREA THROUGH THURSDAY MORNING.

HATCH

EXTENDED PERIODS (THURSDAY THROUGH TUESDAY)...

LOOKS UNSETTLED FOR MUCH OF THIS TIME PERIOD. PERIOD STARTS WITH A
VIGOROUS UPPER LOW ALONG SASKATCHEWAN/MONTANA BORDER THAT WILL DRIFT
SLOWLY EAST-NORTHEAST WHILE THE SUBTROPICAL RIDGE REMAINS SUPPRESSED
FROM NORTHERN MEXICO INTO THE GULF COAST STATES. THIS LEAVES THE
AREA UNDER THE INFLUENCE OF HARD TO PLACE SHORTWAVES MOVING EAST
THROUGH THE AREA. ETA/GFS/ECMWF PLACE A SURFACE LOW OVER WESTERN KS
12Z THURSDAY WITH A VEERING 20-25KT SOUTHWESTERLY 850MB LOW LEVEL
FLOW AND VERY DEEP MOISTURE...ESPECIALLY OVER THE WESTERN HALF OF
THE FORECAST AREA. THE NAM AND GFS PROG PRECIPITABLE WATER VALUES
NEAR 2.10 INCHES AT KSGF 12Z-18Z THURSDAY. THE NAM PLACES A
300/250MB JET STREAK OVER SE NEB/IA WITH ENHANCED LIFT OVER EASTERN
KS/WESTERN MO IN THE RIGHT ENTRANCE REGION OF THE JET. THE POTENTIAL
EXISTS FOR A HEAVY RAIN PRODUCING MCS IN OR NORTHWEST OF THE
FORECAST AREA THU MORNING. HAVE BUMPED UP POPS TO REFLECT THIS...AND
MAY STILL MAKE FURTHER ADJUSTMENTS PENDING COORDINATION.

TAIL END OF A COLD FRONT COMING FROM THE AFOREMENTIONED CANADIAN
STORM WILL MOVE INTO THE AREA FRIDAY-SATURDAY. FRONT WILL LIKELY
STALL NEAR OR JUST SOUTH OF THE AREA...AND WITH THE CONTINUED ACTIVE
PATTERN OF SHORTWAVES MOVING THROUGH THE REGION...MAINTAINED AT
LEAST SLIGHT RAIN CHANCES THROUGH THE UPCOMING WEEKEND. ANOTHER
STRONG STORM MOVES INTO BRITISH COLUMBIA SUNDAY WITH THE SUBTROPICAL
RIDGE BUILDING OVER THE AREA SOMEWHAT EARLY NEXT WEEK. GFS STILL
INDICATES WEAK SHORTWAVES EMBEDDED IN THE WEAK UPPER FLOW...SO
SLIGHT RAIN CHANCES ARE WARRANTED. TEMPERATURES ARE GENERALLY NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THIS TIME. DSA

&&

.AVIATION...

FOR 18Z TAFS...OVERCAST SKIES AT BOTH SITES WILL BE THE RULE FOR THE
EARLY PART OF FORECAST PERIOD. METAR REPORTS ARE FAIRLY CONSISTENT
WITH CIGS NEAR 2000FT...SO WILL KEEP MVFR CEILINGS FOR JLN AND SGF
FOR THE FIRST FEW HOURS OF THE PERIOD. CIGS ARE ALREADY ON THE RISE
NEAR JLN AND EXPECTED TO BEGIN RISING AT SGF SHORTLY. BY 21Z BOTH
SITES ARE EXPECTED TO EXPERIENCE CEILINGS WITHIN THE VFR CATEGORY.
SHOWERS HAVE PUSHED OUT OF JLN AREA...AND REGIONAL RADAR MOSAIC IS
NOT DEPICTING ANY SIGNIFICANT REDEVELOPMENT IN KANSAS OR NORTHEAST
OKLAHOMA ASSOCIATED WITH THE APPROACHING MCV. SPOTTY RAIN SHOWERS
ARE STILL COMMON NEAR SPRINGFIELD-BRANSON AIRPORT...SO HAVE INCLUDED
VCSH FOR SGF. AFTER 03Z...VFR CONDITIONS ARE EXPECTED TO PERSIST.
WILL CONTINUE TO MONITOR JLN AND SGF AREAS FOR ADDITIONAL SHOWER
DEVELOPMENT AND LINGERING OVC CONDITIONS LATER IN THE PERIOD.

SCHULTZ

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WARNING FOR MORGAN AND MILLER UNTIL 830 PM.
.KS...NONE.

SGF TEAM
Hazardous weather outlook, Aug 23, 3:44 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT TUE AUG 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY
  HEAVY RAIN...AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THE MISSOURI OZARKS TODAY INTO THIS EVENING MAINLY ALONG AND
  EAST OF AN APPLETON CITY TO CASSVILLE LINE.

  DISCUSSION:

  SHOWERS OVER CENTRAL MISSOURI MAINLY ASSOCIATED WITH WEAK
  LIFT...SOME MOISTURE POOLING AND WEAK MID LEVEL CONVERGENCE.
  THIS WILL INTERACT THIS AFTERNOON WITH MID LEVEL CIRCULATION
  FROM MORNING THUNDERSTORMS OVER SOUTH EAST KANSAS AND INCREASING
  INSTABILITY TO PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND
  THUNDERSTORMS TO REDEVELOP THIS AFTERNOON AND INTO THIS EVENING.
  THE MAIN CONCERN WILL BE THE POTENTIAL FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN ACTIVE PATTERN WILL CONTINUE THROUGH THE WEEK AS UPPER LEVEL
 SHORTWAVES CONTINUE TO MOVE ACROSS THE REGION PROVIDING ENOUGH
 INSTABILITY AND LIFT TO ALLOW A CHANCE FOR THUNDERSTORMS
 THURSDAY AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:41 PM CDTFlash Flood WarningSGFGreene6 hr
Aug 23, 4:52 PM CDTFlash Flood WarningSGFTexas6 hr
Aug 23, 5:04 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.